MAUDE Adverse Event Report: CAREFUSION, INC GRASPER, WAVY SINGLE-ACTION, 36CM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC GRASPER, WAVY SINGLE-ACTION, 36CM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number SP8385
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pr # (b)(4).(b)(6) 2022 writer sent the customer an email acknowledging receipt of the complaint and requested follow up information including as to if there was any patient impact related to this event.Writer provided contact information.Device not yet evaluated, if the device is evaluated a follow up will be sent.
 
Event or Problem Description
Laparoscopic instrument broke during surgical procedure.Pictures will be provided to better highlight, but appears to have happened at the jaw open/close mechanism at the base of the jaw and the distal end of the shaft.Unknown at this time.Broken pieces were recovered, but unsure if all pieces were retrieved, as they may have been too small to detect.Customer mentioned that they did not wash in the instrument, because they were afraid more parts would be lost.07jul2022 additional information.What was the procedure that was being performed? lap chole.Did any part the instrument fall into the patient¿s body, and if so how was it retrieved? yes.Broken part may have been suctioned out, but could not verify.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, an x-ray was performed, but may not have been detectable due to small size.What was the patient¿s outcome? all indications of a good outcome.Was the procedure completed as planned? yes.What exactly is broken? appears to be portion of the insert where it meets the jaw.Possible internal component of jaw that allows for opening/closing.Can you please provide the date of event? (b)(6) 2022.Would you be able to provide dob and sex of patient? male; (b)(6) 1966.No further information available.
 
Additional Manufacturer Narrative
Follow up (b)(6).Upon receipt, the complaint sample received a visual examination and a functional check.The following markings were found on the device: ce0123, usa, sp8385, k17, and snowden pencer.Upon visual examination, the complaint failure mode was confirmed, the distal jaw assembly disconnected from the actuating rod due to a fractured link.The pin: 92-0508 that joins the link to the movable jaw was returned with the remainder of the complaint sample, the pin that joins the actuating rod to the link, 92-1097 was not.The missing pin is.25 inches long with a diameter of.040 inches.Damage to the link and pin hole of the actuating rod indicate that the link fractured due to being overstresses.In general, either of 2 situations can cause an overstress fracture 1) either the link was not manufactured to its design strength, making an overstress event easier to occur, or 2) a conforming link was exerted to stresses which exceed its design strength, and the strength of the material failed.To determine which situation occurred, the link was inspected dimensionally using calibrated calipers stl-3788, and calibrated smart scope stl-2307.All dimensional constraints were confirmed to be conforming to print 92-1348-bl for the link, with the exception of the overall length and full radius requirements of the ends of the link, as the deformed/fractured metal prevented this measurement from being taken.Based on the simplicity of this component, and the other confirmed conforming dimensions, this component was most likely 100% conforming and failed due to the customer exerting stresses on it that exceeded its design strength.When metal is stressed it deforms, there are two types of deformation 1) elastic deformation (recoverable) or 2) plastic deformation (permanent damage).Permanent damage occurs at higher stress thresholds and may occur at any time.Customer is advised that this could indicate that the grasper was used in surgery with enough excess force to fracture the link, or it may indicate that the grasper was handled in such a way during or outside of surgery that caused the jaw to be hyper-extended proximally causing excess stress on the link.Such a hyperextension could occur from the movable jaw snagging on the grating of washing or sterilization equipment while being forced into that equipment.There is an imperfection on one edge of the movable jaw, near the point of rotation, that suggests that it may have contacted metal grating at some point in time.Customer should also be advised, that the moment of failure, where the complaint failure mode occurred, and the moment of damage may not be the same.This may be especially true if the moment of damage were cleaning and sterilization, and the moment of failure was the following surgery, but to be clear, any event which permanently damages the metal of the link weakens the link and makes a future failure more likely.Metal is also subject to a phenomenon called fatigue, which is equivalent to wear, and is the result of cyclical loading and unloading of stresses on the material causing cracks in the material to initiate, propagate under additional loading and ultimately fail over time.Fatigue is a material damage that is hastened by higher levels of stress.The k17 date code indicates this device was manufactured in november 2017.The laser etching of the clevis is significantly faded, an indication that this device has been used many times and the turbulence of washing the device has eroded away the oxide layer of etching.Based on the date code of the device and the heavily faded laser etching, it is also possible wear via fatigue played a role in the eventual failure of the link.Customer is advised, avoiding any unnecessary overstress on the device is integral to maximizing the life of the device.Concerning the moment of failure of this device, the link fractured through the metal that surrounds the pin hole, and deformed the metal in a direction that indicates that the link was under tension at the time of failure.Once the link metal was fractured around the pin hole, the pin was capable of escaping the link, and the link was no longer joined to either the moveable jaw or the actuating rod.The link is symmetrical and the two pin holes are indistinguishable regarding which component a pin joined them two.Once this fracture occurred, the jaw assembly was capable of separating from the actuating rod, at which point, the pin in the actuating rod was no longer contained by the internal walls of the fixed jaw, and the moveable jaws pin hole was capable of swinging free of the fixed jaw, resulting in the moveable jaw pin no longer being contained by the internal walls of the fixed jaw.Based on the fact that the pin that joins the rod and link together was the only component not returned with the remainder of the complaint sample, it is likely the pin hole for the actuating rod pin failed, the jaw assembly, moveable jaw pin, and link stayed joined together, and once the fixed jaw separated clear of the actuating rod, the actuating rod pin slipped free of the actuating rod.A review of the complaint history log was performed, no other complaints from other customers for sp8385 with a k17 date code were confirmed to indicate a trend of failures experienced by multiple customers for product from the same production batch.A review of the device history record (dhr) was also performed, no non-conformances were identified which could have contributed to the complaint failure mode.Lastly it was observed that this same customer recently had another sp8385 with a k17 date code fail 3 days after this device failed (complaint 5527724).The sudden failure of 2 devices, both of which are nearly 5 years old, within 3 days of each other suggests that a recent change in the customer¿s personnel which handle this device is most likely responsible for the failure of both devices, making a mechanical overstress event the most likely cause.Based on: 1) an absence of a confirmed pre-existing non-conformance of the link 92-1348 2) damage to the link around the pin hole indicating it was subjected to a stress event or several stress events that exceed the strength of the material 3) the recent failure of another years old device 3 days apart from this failure for the same customer, product code, and date code 4) the absence of a trend to indicate other customers are experiencing similar issues with product from the same production lot, and 5) the absence of a non-conformance in the manufacturing record for this device, the most probable root cause of the complaint failure mode is mechanical overstress.H3 other text: other.
 
Event or Problem Description
Laparoscopic instrument broke during surgical procedure.Pictures will be provided to better highlight, but appears to have happened at the jaw open/close mechanism at the base of the jaw and the distal end of the shaft.Unknown at this time.Broken pieces were recovered, but unsure if all pieces were retrieved, as they may have been too small to detect.Customer mentioned that they did not wash in the instrument, because they were afraid more parts would be lost.07jul2022, additional information: what was the procedure that was being performed? lap chole.Did any part the instrument fall into the patient¿s body, and if so how was it retrieved? yes.Broken part may have been suctioned out, but could not verify.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, an x-ray was performed, but may not have been detectable due to small size.What was the patient¿s outcome? all indications of a good outcome.Was the procedure completed as planned? yes.What exactly is broken? appears to be portion of the insert where it meets the jaw.Possible internal component of jaw that allows for opening/closing.Can you please provide the date of event? 6/29/2022.Would you be able to provide dob and sex of patient? male; on (b)(6) 1966.No further information available.

Brand Name
GRASPER, WAVY SINGLE-ACTION, 36CM
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
anna wehrheim
75 north fairway drive
vernon hills, IL 60061
8015652341
MDR Report Key15066710
Report Number1923569-2022-00002
Device Sequence Number5628251
Product Code GCJ
UDI-Device Identifier10885403224928
UDI-Public(01)10885403224928
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K991928
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/28/2022
Report Date (Section F) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP8385
Device Catalogue NumberSP8385
Device Lot NumberK17
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Device Age5 YR
Event Location Hospital
Date Report to Manufacturer07/20/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2022
Supplement Date Received by Manufacturer06/29/2022
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date07/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale